Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Midland/Odessa, TX

July 2, 2002Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 2, 2002, 6:01 PM CDT for Presidio County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 6:01 PM CDT (23:01 UTC)
Expired
Jul 2, 2002, 6:30 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:15 PM CDTHail 0.88Presidio, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.0 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WUUS54 KMAF 022301
SVRMAF
TXC377-022330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PRESIDIO COUNTY IN WEST TEXAS

* UNTIL 630 PM CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF PRESIDIO...MOVING SOUTH AT 25
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PRESIDIO AND REDFORD

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH 
THIS STORM. INTENSE LIGHTNING IS ALSO OCCURRING WITH THIS STORM.  
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2973 10411 2961 10441 2924 10429 2935 10393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:42 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 3:42 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
342 PM CDT TUE JUL 2 2002

CURRENT WV LOOP COMPARED TO 24 HOURS AGO LOOKS VERY SIMILAR ACROSS
THE SOUTHERN PLAINS. CONVECTION CONTINUES OVER THE HILL COUNTRY OF
TEXAS WITH A CYCLONIC SHEAR AXIS STRETCHED FROM THE BIG BEND INTO
WESTERN KS. CLOUDS OVER THE MOUNTAINS OF SE NM/W TX ARE SHOWING A
LITTLE MORE DEVELOPMENT VS. YESTERDAY...BUT MAY BE LIMITED BY AN AREA
OF SUBSIDENCE NOTED WEST OF ABOVE MENTIONED SHEAR AXIS HEADING SOUTH
ALONG THE TX/NM STATE LINE.

WE WILL KEEP 20% OR LESS POPS FOR THE CWA TONIGHT AS SUBSIDENCE WILL
BE OVER MUCH OF THE AREA THROUGH THE EVENING HOURS. WITH A SLOWER
WESTWARD MOVEMENT OF THE SHEAR AXIS...CAN/T GET TOO EXCITED ABOUT
BOOSTING POPS FOR WEDNESDAY/WEDNESDAY NIGHT...SO WE WILL STAY WITH
30-40% EAST WITH 20% OUT WEST. CONDITITIONS APPEAR A LITTLE MORE
FAVORABLE FOR CONVECTION THURSDAY AND THURSDAY NIGHT OVER MUCH OF THE
AREA AS SHEAR AXIS RETROGRADES AND DEEPER MOISTURE WORKS INTO THE
AREA...POPS GENERALLY IN THE 30-50% RANGE. THE ETA DEPICTS A WEAK
500MB LOW OVER NORTHERN COAHUILA WITH A PRECIP MAX IN MENTIONED
AREA. HPC QPF SEEMS TO FAVOR THIS AND POPS OVER TERRELL AND
BREWSTER COUNTIES MAY NEED TO BE RAISED BY LATER SHIFTS. WE HAVE
OPTED FOR MOSTLY CLOUDY CONDITIONS FOR THE PLAINS ON THURSDAY AND
THURSDAY NIGHT WITH MORE MOISTURE AROUND. WITH MOISTURE LINGERING
AND POTENTIAL BOUNDARIES FROM PREVIOUS CONVECTION...LOW POPS FOR
FRIDAY WILL CONTINUE. FOR THE REMAINDER OF THE FORECAST...THE BULK
OF THE MEDIUM RANGE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING FROM
THE CENTRAL ROCKIES INTO THE MIDDLE MS VALLEY. CANADIAN MODEL IS THE
ODD MODEL OUT WITH THE UPPER HIGH CENTERED OVER WRN OK BY LATE
SUNDAY. HOWEVER...ALL MODELS SUGGEST 500MB HEIGHTS WILL RISE TO
NEAR 6000M OVER MUCH OF THE CENTRAL U.S. THIS PATTERN WOULD GIVE OUR
CWA A DEEP LAYER EASTERLY FLOW. TEMPERATURES WILL CLIMB TO JUST
ABOVE CLIMO NUMBERS...BUT WITH DEEP LAYER EASTERLY FLOW...WE ARE NOT
EXPECTING EXCESSIVELY HOT TEMPERATURES...BUT HIGHER HUMIDITIES THAN
NORMAL.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  69/89/70/88    2333
LSA  66/87/67/87    -233
342 PM CDT TUE JUL 2 2002
MRF  62/89/61/87    2233
CNM  71/96/70/93    -233

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Jul 2, 3:28 PM CDT, 2 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
328 PM CDT TUE JUL 2 2002

.SYNOPSIS...
A PERSISTENT UPPER LEVEL DISTURBANCE OVER SOUTH-CENTRAL TEXAS WILL
CONTINUE TO MOVE SLOWLY TOWARD WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH THE END OF THIS WEEK.  THUNDERSTORM CHANCES WILL INCREASE
SLIGHTLY BEGINNING WEDNESDAY AND CONTINUE THROUGH FRIDAY.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND TOMORROW OVER THE
OUTLOOK AREA.  THESE THUNDERSTORMS WILL NOT BECOME SEVERE.
HOWEVER...GUSTY WINDS...BRIEF HEAVY RAINFALL...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY MORNING.

SN

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.